South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 9 to 10, 2016

August 9 to 10, 2016 · NWS ABR · 33 events in 8 counties and zones

Severe thunderstorms developed along the North Dakota border along a weak frontal zone and expanded into a line and moved quickly east across north central and northeast South Dakota into the early morning hours. These storms brought damaging winds up to over 90 mph as they moved east and into west central Minnesota into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along the North Dakota border along a weak frontal zone and expanded into a line and moved quickly east across north central and northeast South Dakota into the early morning hours. These storms brought damaging winds up to over 90 mph as they moved east and into west central Minnesota into the early morning hours. Tree damage, power poles down, structural damage, along with some campers flipped were some of the effects from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 8:22 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 9, 8:22 AM MST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1022 AM CDT TUE AUG 9 2016

.UPDATE...
Issued at 1018 AM CDT TUE AUG 9 2016

Skies have cleared over all but the far southeastern CWA this
morning. Models are in decent agreement that precipitation chances
will not occur until late this afternoon across the west and not
until this evening and overnight elsewhere. Therefore, have
removed pops for the late morning through mid afternoon hours. No
changes to winds or temperatures at this time.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 343 AM CDT TUE AUG 9 2016

Convective elements from the overnight MCS have all but dissipated,
however several CAM solutions continue to indicate isolated weak
elevated convection could still form along the ND/SD state line
associated with the tail end of a 500mb trof this morning.

For today, a weak front which demarcates the southern fringe of a
bubble high moving across North Dakota and Canada will stall along
the ND/SD state line. Aloft we will see increasing heights at 500mb,
and increasing warm advection at 700mb across the western Dakotas.
Decoupling of the 40-50kt low level jet this evening will result in
elevated convection developing along the stalled front which will
then begin to lift northwards. MUCAPE values increase upwards of
2000j/kg - while 0-6km shear top out between 30-50kts with highest
shear values in North Dakota.

A slow moving lee low in western South Dakota will persist going
into Wednesday as we remain under southwest flow aloft. Very humid
air will wrap around this feature, though some drier air on
southwest low level flow will manage into western counties. Deep
mixing in south central counties along with 850mb temperatures
upwards of +32C will help push us past the century mark. As for
thunderstorm chances, 700mb temperatures peak around +14 to +16C by
00Z Thursday which will cap us to surface based convection. We will
see a weak 500mb wave pass overhead, and mid level lapse rates are
steep enough to allow for some ACCAS showers/storms Wednesday with
bases between 8 and 12kft. Chances for moisture appear better
Wednesday night as the main upper low moves between northern Montana
into western North Dakota and 500mb heights drop. A 40kt low level
jet will provide the forcing for another round of nocturnal
convection, this time the focus being northeast South Dakota and
into ND/MN. Cooling aloft will also result in chances for elevated
convection lingering in the post frontal environment into Thursday
morning.

Drier air and cold advection will dry us out on Thursday with
temperatures back to climo.

.LONG TERM...(Thursday Evening through Monday)
Issued at 343 AM CDT TUE AUG 9 2016

A relatively tranquil period is expected during the long term. After
some lingering showers very early in the period, northwest flow
develops aloft, along with weak surface ridging.  That surface high
should remain the dominant weather feature through at least the
weekend, with mostly dry conditions expected. Temperatures are
expected to be near normal to perhaps just a touch below normal
until early next week when they'll begin to climb again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 616 AM CDT TUE AUG 9 2016

The patch of mvfr cigs around KATY early this morning should
gradually mix out and dissipate post sunrise. Otherwise all
terminals are expected to be VFR today. Showers/storms are
expected to affect KMBG/KABR this evening. Hail and wind are the
main threats.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Aug 9, 2:00 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT TUE AUG 9 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION
COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR
STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST
OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO
EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A
LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL
BE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS
NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA.

CONNELLY

In the hours before

Local storm report, Aug 9, 8:58 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             4 NNE SWAN CREEK REC AR 45.37N 100.24W
08/08/2016  M0.88 INCH       WALWORTH           SD   TRAINED SPOTTER

            .

&&

KF
Local storm report, Aug 9, 9:04 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 AM CDT TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             4 WNW AKASKA            45.36N 100.18W
08/08/2016  U1.00 INCH       WALWORTH           SD   PUBLIC

            .

&&

KF

The radar

The Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 9, 9:55 AM MST
Where
Corson County, 2.29 mi SSE of Mahto
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -100.660

Hail, Campbell

When
August 9, 8:47 PM CST
Where
Campbell County, 4.57 mi SSE of Pollock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.840, -100.240

Thunderstorm Wind, Campbell

When
August 9, 9:30 PM CST
Where
Campbell County, 0.84 mi SW of Herreid Muni Arpt
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
45.840, -100.080

An estimated seventy-five mph wind flipped several campers with one minor injury reported.

Thunderstorm Wind, Corson

When
August 9, 8:46 PM MST
Where
Corson County, 3.21 mi ESE of Athboy
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.550, -101.870

Thunderstorm Wind, Campbell

When
August 9, 9:50 PM CST
Where
Campbell County, 1.38 mi N of Herreid Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.070

Thunderstorm Wind, Corson

When
August 9, 9:00 PM MST
Where
Corson County, 1.03 mi E of Mc Intosh to 3.78 mi NE of Black Horse
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -101.329

Seventy-five mph winds brought many power poles down from Mcintosh to several miles south on Highway 65. A Quonset was also blown across Highway 65.

Thunderstorm Wind, Campbell

When
August 9, 10:09 PM CST
Where
Campbell County, 0.96 mi E of Artas
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.880, -99.800

An estimated seventy mph wind occurred near Artas.

Thunderstorm Wind, Corson

When
August 9, 9:20 PM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Thunderstorm Wind, Corson

When
August 9, 9:40 PM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Dewey

When
August 9, 9:40 PM MST
Where
Dewey County, 3.88 mi W of Trail City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Corson

When
August 9, 9:45 PM MST
Where
Corson County, 4.8 mi WNW of Mc Laughlin
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -100.910

Thunderstorm Wind, Corson

When
August 9, 9:50 PM MST
Where
Corson County, 1.19 mi NE of Little Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.680, -100.800

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
August 9, 9:55 PM MST
Where
Corson County, 2.29 mi SSE of Mahto
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.740, -100.660

Hail, McPherson

When
August 9, 11:00 PM CST
Where
McPherson County, 0.84 mi NE of Eureka Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
45.810, -99.620

Thunderstorm Wind, Dewey

When
August 9, 10:05 PM MST
Where
Dewey County, 1.94 mi E of Firesteel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.430, -101.240

Sixty mph winds were estimated.

Hail, McPherson

When
August 9, 11:15 PM CST
Where
McPherson County, 8.68 mi E of Madra
Measured
2.75 in hail
Reported by
Public
Coordinates
45.890, -99.490

Thunderstorm Wind, Walworth

When
August 9, 11:20 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.540, -100.440

Sixty-five mph winds were estimated.

Hail, McPherson

When
August 9, 11:30 PM CST
Where
McPherson County, 3.17 mi NW of Long Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.910, -99.280

Thunderstorm Wind, McPherson

When
August 9, 11:35 PM CST
Where
McPherson County, 4.54 mi ENE of Long Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.900, -99.140

Sixty mph winds were estimated.

Thunderstorm Wind, Walworth

When
August 9, 11:42 PM CST
Where
Walworth County, 0.69 mi N of Selby
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -100.030

Seventy mph winds were estimated.

Thunderstorm Wind, Walworth

When
August 9, 11:47 PM CST
Where
Walworth County, 3.57 mi NW of Java Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.550, -99.980

Seventy mph winds downed several trees along with many branches at Lake Hiddenwood.

Thunderstorm Wind, McPherson

When
August 10, 12:00 AM CST
Where
McPherson County, 8.66 mi W of Long Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.880, -99.410

Thunderstorm Wind, Walworth

When
August 10, 12:30 AM CST
Where
Walworth County, 0.84 mi NW of Selby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.510, -100.040

Sixty mph winds were estimated.

Thunderstorm Wind, Edmunds

When
August 10, 12:53 AM CST
Where
Edmunds County, 0.69 mi S of Ipswich
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.440, -99.030

Seventy-five mph winds brought many trees down along with many large branches throughout Ipswich.

Thunderstorm Wind, Edmunds

When
August 10, 12:55 AM CST
Where
Edmunds County, 2.13 mi NNW of Craven
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -98.930

Thunderstorm Wind, Brown

When
August 10, 1:00 AM CST
Where
Brown County, 0.84 mi NW of Winship
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
45.930, -98.530

Thunderstorm Wind, Brown

When
August 10, 1:12 AM CST
Where
Brown County, 0.84 mi NE of (Abr)aberdeen Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.460, -98.410

Hail, Edmunds

When
August 10, 1:24 AM CST
Where
Edmunds County, 2.81 mi S of Roscoe
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
45.410, -99.360

Thunderstorm Wind, Marshall

When
August 10, 1:35 AM CST
Where
Marshall County, 0.48 mi W of Britton Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.820, -97.740

Thunderstorm Wind, Marshall

When
August 10, 1:40 AM CST
Where
Marshall County, 0.84 mi NW of Hillhead
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.840, -97.410

Ninety mph winds brought down nine power poles.

Thunderstorm Wind, Marshall

When
August 10, 1:41 AM CST
Where
Marshall County, 2.78 mi WSW of Hillhead
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
45.810, -97.450

Thunderstorm Wind, Marshall

When
August 10, 1:42 AM CST
Where
Marshall County, 1.6 mi ENE of Hillhead
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.840, -97.370

Estimated ninety mph winds broke off many trees along with collapsing a barn.

Thunderstorm Wind, Marshall

When
August 10, 1:49 AM CST
Where
Marshall County, 0.84 mi SW of Veblen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -97.290

Sixty mph winds brought several tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657622, 657589, 657606, 657615, 657616, 657613, 657642, 657623, 657618, 657619, 657620, 657621, 657624, 657593, 657644, 657599, 657625, 657601, 657645, 657626, 657614, 657627, 657646, 657632, 657630, 657628, 657635, 657604, 657636, 657639, 657637, 657641, 657638.